NAMI Texas Logo Home | Contact Us | FAQ | En Español
Find out more about NAMI TexasFind out more about NAMI TexasFind out more about NAMI TexasFind out more about NAMI Texas
About Us About Mental Illness How to Find Help in Texas Join NAMI Texas! Give to NAMI Texas!
Advocacy
Programs and Services
Our Local Affiliates
Resources and Links
Enter a Discussion Group
 Living With
  Schizophrenia
  Major Depression
  Bipolar Disorder
  Anxiety Disorders
  OCD
  Other Mental Illnesses

 
schizophrenia header image

Ask the Psychiatric Pharmacist

Written by: Lindsay Ore, Pharm.D.; Lindsey Koliscak, Pharm.D.; and Eugene Makela, Pharm.D., BCPP

I have schizophrenia and was recently started on a new drug. I have been having trouble sitting still and must constantly be moving. Could this be a side effect of my new medication?

The symptoms you are experiencing could be due to your medication. These types of symptoms are consistent with a side effect referred to as akathisia. Those with akathisia experience an inability to sit still and a constant urge to move. Due to a feeling of inner restlessness, a patient may experience fidgeting, pacing, rocking while standing or sitting, crossing and uncrossing legs while sitting, and constant movement of the feet.1, 4 Patients have also described these feelings as “wanting to jump out of my skin”2 and as a “crawling skin sensation.”3  

Antipsychotics are the most common cause of akathisia, but it may be caused by other medications as well. You can ask your pharmacist or doctor if any of your medications have been known to cause akathisia. Some of these medications include (but are not limited to):4

  • Antipsychotics: aripiprazole (Abilify®), fluphenazine (Prolixin®), haloperidol (Haldol®), olanzapine (Zyprexa®) and risperidone (Risperdal®)7
  • Selective serotonin reuptake inhibitors (SSRIs): citalopram (Celexa®), fluoxetine (Prozac®), fluvoxamine (Luvox®), paroxetine (Paxil®), sertraline (Zoloft®)2,3
  • Antiemetics: metoclopramide (Reglan®) and prochlorperazine (Compazine®)6

Akathisia may range from being mild to severe, and can occur at different phases of treatment. Some symptoms may be mistaken for anxiety or agitation. Akathisia may also appear to be a worsening of a disorder. Consumers may then be diagnosed incorrectly and wrongly treated by increasing their current dose, which could lead to a worsening of the akathisia.1,5

This side effect may cause a patient to want to stop taking their medication. Despite your side effects, do not stop taking your medication until speaking with your doctor. Discontinuing your medication may worsen your current disease state and be very damaging. Akathisia can be very debilitating for a person, making it important to properly recognize and manage immediately after one begins to experience the effect.

Akathisia is manageable. Options include stopping the medication, lowering the dose of the current medication, switching to another medication or adding another medication that treats akathisia. Akathisia symptoms can be treated with a beta-blocker (such as propranolol (Inderal®)) or a benzodiazepine (like lorazepam (Ativan®)).5 No changes should be made to your medication regimen until speaking with your doctor. The doctor can then further evaluate your signs and symptoms and work with you to choose the best treatment option in your situation.

References
1. Manu, P, Suarez RE, Barnett BJ.  Handbook of Medicine in Psychiatry. American Psychiatric Publishing, 2006.  Pp. 200-201.   
2.  Walker L. Sertraline-induced akathisia and dystonia misinterpreted as a panic attack.  Psychiatr Serv.  2002; 53(11): 1477-78.
3.  Altshuler LL, Pierre JM, Wirshing WC, Ames D. Sertraline and akathisia. J Clin Psychopharmacol.  1994; 14(4): 278-79.
4.  Sachdev, P.  Akathisia and Restless Legs. Cambridge University Press, 1995.  Pp.1-24.
5. Ghaemi, SN.  Mood Disorders: A Practical Guide. Lippincott Williams & Wilkins, 2003. Pp.  177-178.
6. Tsuji Y, Miyama S, Uemura Y. Three cases of drug-induced akathisia due to antiemetics during cancer palliative care. Gan To Kagaku Ryoho. 2006 Feb;33(2):267-9.
7. Dayalu P, Chou KL. Antipsychotic-induced extrapyramidal symptoms and their management. Expert Opin Pharmacother. 2008 Jun;9(9):1451-62.

CPNP logo

NAMI Wishes to thank the College of Psychiatric and Neurological Pharmacists for their participation in writing our medication fact sheets and for writing our "Ask the Psychiatric Pharmacist" questions and answers.


The information on this page is provided by the NAMI national Web site, www.NAMI.org.

 
About Us | About Mental Illness | How to Find Help | Join | Donate
Advocacy | Programs & Services | Affiliates | Resources | Discussion Groups

Copyright © 2006 NAMI Texas. All rights reserved.
The information available on and through the NAMITexas.org Web site is presented in summary form as a supplement to, and NOT a substitute for, the knowledge, skill, and judgment of qualified psychiatrists, psychologists, physicians and health care professionals. The information on NAMITexas.org has been obtained from sources believed to be accurate and reliable. However, NAMI makes no warranty as to the accuracy, reliability, or completeness of this information. Should you have any health, medical or disability questions or concerns, please consult a physician or other health care professional. Information accessed on or through NAMI.org is neither complete nor exhaustive and does not cover all disabilities, diseases, illnesses, and physical conditions or their management or treatment. Information accessed on and through NAMI.org is provided "AS IS" and without warranty, express or implied, including, but not limited to, any implied warranty of merchantability or of fitness for a particular purpose. View our  terms of use for more information.

Site designed and developed by Alamo Web Pros.